Format

Send to

Choose Destination
Am J Ophthalmol. 2012 Oct;154(4):653-662.e1. doi: 10.1016/j.ajo.2012.04.019. Epub 2012 Jul 25.

Iatrogenic retinal artery occlusion caused by cosmetic facial filler injections.

Author information

1
Department of Ophthalmology, Seoul National University College of Medicine, Seoul National University Bundang Hospital, Seongnam, Korea.

Abstract

PURPOSE:

To investigate the clinical manifestations and visual prognosis of retinal artery occlusion resulting from cosmetic facial filler injections.

DESIGN:

Retrospective, noncomparative case series.

METHODS:

Setting. Institutional. Study Population. Twelve consecutive patients with retinal artery occlusion caused by cosmetic facial filler injections. Main Outcome Measures. Filler materials, injection sites, best-corrected visual acuities, fundus fluorescein angiography and optical coherence tomography findings, and associated ocular and systemic manifestations.

RESULTS:

Seven, 2, and 3 patients had ophthalmic, central retinal, and branch retinal artery occlusions, respectively. Injected materials included autologous fat (7 cases), hyaluronic acid (4 cases), and collagen (1 case), and injection sites were the glabellar region (7 cases), nasolabial fold (4 cases), or both (1 case). Injected autologous fat was associated with worse final best-corrected visual acuity than the other materials. All patients with ophthalmic artery occlusion had ocular pain and no improvement in best-corrected visual acuity. Optical coherence tomography revealed thinner and less vascular choroids in eyes with ophthalmic artery occlusion than in adjacent normal eyes. Concomitant brain infarction developed in 2 cases each of central retinal artery occlusion and ophthalmic artery occlusion. Phthisis developed in 1 case of ophthalmic artery occlusion.

CONCLUSIONS:

Cosmetic filler injections into the glabellar region or nasolabial fold can cause retinal artery occlusion. Iatrogenic ophthalmic artery occlusion is associated with painful blindness, a thin choroid, brain infarction, and poor visual outcomes, particularly when autologous fat is used. Ophthalmic examination and systematic brain magnetic resonance imaging should be performed in patients with ocular pain after such injections.

PMID:
22835509
DOI:
10.1016/j.ajo.2012.04.019
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center